Tennessee, 2016

Damaging Wind in Tennessee, May 27, 2016

May 27, 2016 · NWS OHX · 1 event in 1 county or zone

Widely scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on May 27. One report of wind damage was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widely scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on May 27. One report of wind damage was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 27, 2:10 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 27, 2:10 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
310 PM CDT FRI MAY 27 2016

.DISCUSSION...

Instabilities have backed off considerably compared to yesterday,
and thus little in the way of convection is ongoing across the mid
state. The bulk of the activity is located over ern AR where the
deeper southerly flow resides.

Upper trough axis expected to move slowly eastward over the next 24
to 48 hrs. The southern portions of the axis will weaken
considerably and this will effect the degree of dynamics that works
across the mid state on Saturday. We will still see moisture
increase some toward Saturday morning, and there will be some
impulses of energy to work with. Thus, will go with higher pops on
Saturday but only in the 30 to 40 percent range. Instabilities will
again be on the low side so tstm development will be more isol/sct.

Pops will be virtually absent from the fcst for sat nt through sun
nt as the aforementioned axis lifts off to the east. Weak upper
ridging will be in place on Sunday although the ridge amplification
will be more notable in the mid levels.

For the near term temps, above normal values expected although the
cloud cover will reduce the diurnal/nocturnal swing on Saturday.
More in the way of sunshine will push temps up toward 90 degrees on
Sunday.

In the ext fcst, on Mon aft, mid level ridge axis will be at its
closest proximity. So, only a 20 percent chance of tstms will be
included. As the axis pulls east, moisture and instability will edge
upward. By Thu and Fri, a deep enough southerly flow will be in
place to drive pops up into the 30 to 40 percent range. Cannot
really go any higher than that as the better dynamics still remain
to the west. Otw, ext temps looking above normal by around 5 degrees
or so. 850 mb temps to hold in the 16c to 18c range.

&&

.AVIATION...
18Z TAF DISCUSSION.

Expect VFR conditions at all three TAF sites, with possible MVFR
vis reduction at CSV late tonight - early tomorrow. Gusty
southerly winds will taper after sunset, but be more steady
tomorrow as low pressure approaches from the west. Best shower
chances will be at CKV early, then spread to BNA and CSV after
18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  83  64  89  66 /  20  40  10  20  10
Clarksville    67  82  63  88  66 /  40  40  10  20  10
Crossville     64  81  61  82  61 /  20  30  20  40  10
Columbia       68  81  63  90  65 /  30  40  10  20  10
Lawrenceburg   67  82  62  90  65 /  20  30  10  20  10
Waverly        67  81  63  87  65 /  40  40  10  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........05
Hazardous weather outlook, May 27, 3:59 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
459 AM CDT FRI MAY 27 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
459 AM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Nashville radar (KOHX), 101 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 27, 4:30 PM CST
Where
Clay County, Celina
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.550, -85.500

Dozens of mainly small trees were blown down all across Clay County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628889.